• karen karen
    March 11, 2009
    Should MS cause flu like symptoms
    karen karen
    March 11, 2009

    I was diagnosed three weeks ago with MS and am not taking the weekly shots yet. I have good days, but I also have days were I feel like I have the flu..body aches, no energy, sick to my stomach, etc. I also get terrible headache with nausea. Is this typical of MS?

    READ MORE

FROM OUR EXPERTS

  • Lisa Emrich
    Health Guide
    March 11, 2009
    Lisa Emrich
    Health Guide
    March 11, 2009

    Hi Karen,

     

    Welcome to MS Central.  I'm sorry that you've been diagnosed with MS, but you've come to a place with lots of information and great support.  I'm sure that you will have many questions and please feel free to ask anything.

     

    The tricky thing with multiple sclerosis is realizing that we are not immune to every other normal ailment out there.  If you think that you have developed the flu, then certainly do not hesitate to consult your primary doctor.  The flu this year was resistent to the flu shot so many more people have developed it.

     

    Personaly, I have not described MS symptoms as having the flu, but if we take each example you've given, then yes, they could be MS-related.  Headache is not listed as one of the more common symptoms, although it has been noted as a presenting symptom in MS.  Here is information which the National MS Society has on Headache.  I have friends who have described nausea and headache as being one of their worse MS symptoms. 

     

    Where I've had nerve damage related to a limb, I would describe that limb (left arm specifically) as being very aching when something MS-wise is going on.

     

    And fatigue is one of the most common MS symptoms reported by 75% to 95% of patients.  Here is a recent post which discusses strategies to combat MS fatigue.

     

    If you've just recently undergone Solumedrol (steroids) treatment for an exacerbation, the symptoms you describe could be a result of that treatment.

     

    I hope that this helps a little.

     

  • Merely Me
    Health Guide
    March 12, 2009
    Merely Me
    Health Guide
    March 11, 2009

    Hi Karen

     

    Were you having these particular symptoms before your diagnosis?  I know for me sometimes worry can make me feel physically sick.  You have just been told this life changing thing.  Emotions can make us more vulnerable to having bodily symptoms.  Another possiblility is that you actually do have a virus or the flu.  I would strongly suggest that you tell your doctor about these symptoms.  They may have nothing to do with your MS.

     

    Here is our MS symptoms page for you to look at.  MS can cause a variety of symptoms such as pain and fatigue.  I can tell you personally that I have felt nausea right before an epsisode of spasticity and tremors.  Everyone's MS is differerent though.  Sometimes it is hard to tell what comes from MS and what does not.  It is just best to check with a doctor on this.

     

    Sorry you are going through this.  I am glad that you found this site though.  Let us know if we can be of more help to you in any way.


FROM OUR COMMUNITY

  • Vivian August 27, 2009
    Vivian
    March 11, 2009

    I was diagnosed with MS in 1991 at the age of 21. Even before this I can remember having flu like symptoms. In 2007 my flu like symptoms were occurring everyday. I was taking 8 ibuprofen a day with tylenol in between. My neurologist said it is known that MS can cause rheumatoid like symptoms. I am now taking a prescription antiinflammatory twice a day that has made the biggest difference for me. He also said fibromyalgia is known in MS patients also.

    Hope this helps,

    Vivian

    READ MORE
  • barneycivic February 08, 2013
    barneycivic
    March 11, 2009

    Hello sorry to hear about your diagnoisis. My first medication i was on was Rebif 3 times a week and i took it for 7 years. that was one of the first systoms on that medication. What i did was do the shots before you go to bed and take 2 Tylenol before you do the injection and try to get to sleep before the side affectstake affect. You might have the feeling of feeling really cold,i found a hot shower gave me a few minutes of relief. Hope this helps you. i wish you all the best. dianosed 2005

     

    READ MORE
  • MrG
    MrG
    January 19, 2013
    MrG
    MrG
    March 11, 2009

    Q-  What 'shots' are you taking?

     

    My reaction to a couple of the meds were waking up in the AM convinced that I had the WORST flu I'd ever had!  Cry

    It cleared up after a few hours, until next time.Cry

    Cop~1 (shots) .. OK. Undecided  (NO side effects)   

    Rebiff and Beta (shots) ... not so Much. Frown

    Gelenya (PILL !) ... GOOD ! Laughing

    READ MORE
    • MrG
      MrG
      January 19, 2013
      MrG
      MrG
      January 19, 2013

      I APOLOGIZE !! 

      I totally mis-read your question!  I THOUGHT I read that you ARE taking shots !

      If you haven't started yet,  My answer is totally off. 

      I hope you get on some med soon, and react well to it.

      I don't recall hearing flu-like symptoms being a direct connection to MS.

      (But then again...Who Knows with this stinkin disease ! )

      FEEL BETTER with your flu!

      READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.